This is a true story that happened to me and I would like to share with everyone. Please pardon my explanations of the medical details as I am not a medical doctor, but the entire process is true.
On June 23rd 2009, my mum was not feeling fine and she went to a private hospital. She was complaining of breathing problems and was feeling quite uncomfortable. The doctor at the private hospital in Lagos referred her to the teaching hospital to get expert examination from a specialist.
Two days later she went to the teaching hospital where she was referred for Chest x-rays and tests. She went ahead to do these tests and x-rays and returned with the test results to the specialist at the teaching hospital. Please click to continue reading.
The specialist took a look at the result and prescribed an oral steroid.My mum went back home, feeling quite happy that finally her breathing problems would be arrested for good. Not knowing that her problems were just about to multiply.
She started taking the prescribed drugs and within one week she noticed her skin had started getting lighter and kind of orange looking. She also noticed that the breathing problems had not improved. She went back to the doctor and complained again and the doctor increased her dosage.
About a month later, my sister (a doctor of pharmacy in the USA) arrived from the USA for holiday in Nigeria, not knowing what was going on. She noticed that her mother?s skin was looking funny and she asked ?mama what is wrong with your skin?. It was at this stage that my mum narrated the story to her and showed her the drugs.
My sister asked her what the diagnosis was and why she was prescribed such a drug. My mum told her that the doctor had diagnosed a rare form of chest infection that required a specific test to confirm before prescribing the oral steroids, but to my sisters disbelief the required test was not done and my mum was placed on that very harsh regimen without a confirmatory test.
My sister with her pharmacy knowledge knew what the side effects of oral steroid were and was not happy that her mum had been put on such a harsh drug.
First of all my mum is diabetic and the oral steroid is contra indicated for a diabetic. The oral steroid that was prescribed prompted her use of insulin in conjunction with her oral diabetic medication; she also gained tremendous weight that she found it difficult to walk. The weight gain also prompted a weight aggravated hypertension which stressed her heart even further. Can you believe that the doctors never asked her about her previous medical history before placing her on the steroids? Maybe if they had asked they would have known that she was diabetic and should have never been placed on the steroids, but they never asked.
We immediately flew my mum to USA, for follow up medical checkup. When she arrived at USA, they looked at the case file and immediately started questioning the use of the oral steroid. They did a conclusive test that showed that the diagnosis from Nigeria was wrong. What the Nigerian doctors had seen on her chest x-ray were scars from a previous cancer treatment (Radiotherapy) and they interpreted these to mean a rare infection.
The doctors in USA commenced extensive tests, first for the 2 organ systems that support breathing which are the heart and lungs, they asked if a diagnostic test was done (such as a lung biopsy to support their findings in Nigeria). They were alarmed that diagnostic test was not done. The biopsy test done in the USA ruled out what was diagnosed in Nigeria and the lungs were not even involved, it was the heart, she had suffered a heart attack and they were given her an oral steroid that could cause another heart attack. How careless.
Ours was a happy ending but not many have this. Patients must be involved in their health care by asking questions. If you are uncomfortable get a second opinion from another doctor.
To God's glory, my mum is well and most of the problems caused by the Oral steroids have been reversed except the use of insulin.
Insist on doing a medical test to confirm the diagnosis even if it is malaria. Then in order to allay your fears, the internet is a very good resource tool, do a search on the prescribed drug and read about the side effects. If you are not comfortable then go back to see your doctor again and quiz him or her till you are satisfied.
Although we had an unpleasant situation, Nigerian doctors have excelled in many parts of the world and are probably failing in diagnosis sometimes due to lack of the required equipment. Every medical challenge includes yourself and your doctor, so ensure you play your part by asking questions, it is your right to know. Cheers!